Thunderstorm Wind, Union
- When
- August 13, 5:35 PM EST
- Where
- Union County, 2.14 mi NNE of Elizabethport
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.680, -74.170
ASOS site KEWR at Newark Airport measured a 53 knot wind gust.
Although shear was overall weak, lift from an approaching pre-frontal trough and upper level trough combined with 1000-2000 J/kg of MLCAPE was enough for a few severe thunderstorms to develop and produce damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Although shear was overall weak, lift from an approaching pre-frontal trough and upper level trough combined with 1000-2000 J/kg of MLCAPE was enough for a few severe thunderstorms to develop and produce damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 13, 4:30 PM EST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service New York NY 530 PM EDT Wed Aug 13 2025 .SYNOPSIS... A pre-frontal trough ahead of a cold front across the eastern Great Lakes will move into the area this evening where it will become nearly stationary. The cold front will then very slowly work west to east across the area Thursday afternoon and night. High pressure then builds over the region through Friday night before moving offshore Saturday. A cold front approaches Sunday, moving through late in the day into Sunday night. The front may stall nearby, as waves of low pressure move along the boundary into early next week. Meanwhile, high pressure attempts to return from the north early next week. && .NEAR TERM /THROUGH THURSDAY/... The combination of a mid-level shortwave trough and an approaching surface trough will produce a round of showers and thunderstorms into this evening. The brunt of the activity will work across the Lower Hudson Valley, interior NE NJ, interior SW CT, and NYC early this evening before weakening and working across eastern CT and LI. The severe weather threat is low with weak mid-level lapse rates and lack of deep-layer shear. However, moderate instability and high PW (increasing to 2") could produce a few strong thunderstorms with locally heavy rainfall. The SPC HREF shows high neighborhood probabilities (greater than 50 percent) for an inch/3hr, mainly from NYC and points north and west. For 3"/3hr, the same probabilities get to only around 10 percent. WPC also has the area in marginal risk of excessive rainfall, which mean the potential is there for isolated flash flooding. For the second half of the night, chances for showers and thunderstorms will decrease. However, NBM PoPS were used and may be too high based on latest CAMs. The CAMs show very little activity after 10 PM this evening with the airmass stabilizing some and deep lift translating east. Patchy fog is also a possibility overnight with light winds and high dew point air in place. The fog could persist in spots after daybreak for 2 to 3 hours. The surface trough lingers across the area Thursday before the cold front merges with it. This will potentially result in another round of showers and thunderstorms, mainly in the afternoon. Once again, latest CAMs are relatively inactive during the morning hours. Environment remains weakly sheared and moderately unstable. Thus, the severe weather threat remains low. However, high PW air remains in place and steering winds will be light. This will keep the area under a isolated threat of flash flooding. WPC has much of the area under a marginal risk of excessive rainfall. Rainfall amounts through Thursday are generally less than half an inch on average, but localized higher amounts of an inch plus are possible. It will remain warm and muggy tonight with lows mainly in the lower and mid 70s. This is about 3 to 5 degrees above normal. Highs on Thursday are expected to come down some due to the presence of more cloud clover. However, temperatures could be slightly warmer if more sunshine is achieved. Highs will be mainly in the mid to upper 80s, but cooler along the south shore and east of LI. This is about 5 degrees above normal. NBM and MOS temperatures are very close during this time. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/... Cold front will slowly drop south Thursday night into Friday with any lingering convection ending early in the evening. High pressure then builds in from the north through Friday. While the airmass is not whole lot cooler, an easterly flow should cool the boundary layer some. It will also become slightly less humid. Forecast area will reside close to the northern edge of a cloud shield and some of the 12Z guidance has trended toward more clouds across the area. NBM at this time keeps clouds to the south. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... The beginning of the long term period will be quiet with temperatures near seasonal normals with high pressure over the region. High pressure will be offshore Sunday as a cold front approaches, and moves through late day into Sunday night. With a return flow temperatures Sunday will be in the lower 90s inland and upper 80s along the coast. And the combination of dew points in the upper 60s to lower 70s will produce heat indices in the mid 90s. Sunday will be the only day of heat and humidity as temperatures return to near or below seasonal levels behind the cold front Monday into Wednesday. And drier air will be moving in as high pressure builds to the north. The cold front is expected to stall somewhere south of the region late Sunday night, and weak waves of low pressure move along the boundary Monday through Wednesday. With this possibility there are at least slight chances of precipitation, although there will be dry periods at times as well. The NBM was followed throughout the extended period. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... A cold front slowly approaches today into tonight, moving through Thursday. Mostly VFR. Overall better chances of showers and thunderstorms for KSWF this afternoon, but will still continue with PROB30 this afternoon into early evening for most other terminals. Additional showers possible thereafter until around midnight. Shower/thunderstorms increase once again Thursday afternoon. S flow 10-15kt with gusts 16-20kt. Flow lightens tonight, going variable in direction at most terminals, which may persist through much of Thursday morning or become northerly. Increasing southerly flow then follows in the afternoon. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... Timing of aft/eve convection may be off by an hour or two. Gusts this afternoon might be only occasional. Winds at KJFK could be forecast to be 3-5kt too low this afternoon, and some gusts to 20- 24kt would be possible. .OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY... Thursday: Mainly VFR. Chance of showers and thunderstorms. Thursday night-Sunday: VFR. Monday: Morning -shra and MVFR possible, otherwise mainly VFR. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/n90 && .MARINE... The pressure gradient will be rather weak through early next week. Conditions on the waters are expected to remain below small craft advisory (SCA) thresholds. && .HYDROLOGY... WPC has the area under a marginal risk of excessive rainfall through Thursday. Weak steering winds and PW values around 2 inches will produce localized heavy rainfall with the potential for instances of isolated flash flooding. Overall, basin averaged rainfall amounts are less than an inch. Otherwise, there are no significant hydrological concerns thereafter through early next week. && .TIDES/COASTAL FLOODING... For Thursday, a moderate risk for the development of rip currents is forecast at the New York City ocean beaches, with a low risk at the Nassau and Suffolk counties beaches. For Friday there is a low risk for the development of rip currents at all the ocean beaches. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...Air Quality Alert until 11 PM EDT this evening for CTZ005>007. NY...None. NJ...None. MARINE...None. && SYNOPSIS...MET/DW NEAR TERM...DW SHORT TERM...DW LONG TERM...MET AVIATION...JC MARINE...MET/DW HYDROLOGY...MET/DW TIDES/COASTAL FLOODING...
Hazardous Weather Outlook National Weather Service New York NY 250 AM EDT Wed Aug 13 2025 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-140700- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 250 AM EDT Wed Aug 13 2025 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-140700- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 250 AM EDT Wed Aug 13 2025 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
Special Weather Statement
National Weather Service New York NY
252 PM EDT Wed Aug 13 2025
CTZ006-131930-
Northern New Haven CT-
252 PM EDT Wed Aug 13 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NEW HAVEN COUNTY
THROUGH 330 PM EDT...
At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Naugatuck, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Waterbury, Naugatuck, Southbury, Cheshire, Prospect, Middlebury,
Beacon Falls, Bethany, and Oxford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, with up to an
inch an hour possible, and may lead to localized flooding. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 4153 7293 4141 7299 4149 7317 4151 7316
4152 7316 4154 7315
TIME...MOT...LOC 1852Z 284DEG 8KT 4149 7310
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
METSpecial Weather Statement
National Weather Service New York NY
314 PM EDT Wed Aug 13 2025
NYZ067-068-132000-
Putnam NY-Orange NY-
314 PM EDT Wed Aug 13 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ORANGE AND WESTERN
PUTNAM COUNTIES THROUGH 400 PM EDT...
At 312 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Windsor, or near West Point, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Cold Spring, New Windsor, Fahnestock State Park, Firthcliffe, Vails
Gate, and Cornwall On Hudson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall, with up to 1 inch per hour, was occurring with
this storm and may lead to localized flooding. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 4146 7400 4144 7398 4149 7393 4150 7384
4137 7378 4137 7412 4146 7414 4150 7400
TIME...MOT...LOC 1912Z 257DEG 16KT 4142 7407
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
METSpecial Weather Statement
National Weather Service New York NY
333 PM EDT Wed Aug 13 2025
CTZ006-132015-
Northern New Haven CT-
333 PM EDT Wed Aug 13 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NEW HAVEN COUNTY THROUGH
415 PM EDT...
At 333 PM EDT, Doppler radar was tracking a strong thunderstorm over
Naugatuck, moving southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Waterbury, Wallingford, Naugatuck, Southbury, Hamden, Cheshire, North
Haven, Prospect, Middlebury, Beacon Falls, Bethany, and Oxford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4145 7274 4144 7274 4142 7276 4140 7282
4137 7282 4136 7283 4134 7283 4134 7285
4149 7318 4156 7311
TIME...MOT...LOC 1933Z 293DEG 26KT 4148 7306
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
METSpecial Weather Statement
National Weather Service New York NY
434 PM EDT Wed Aug 13 2025
CTZ005-132100-
Northern Fairfield CT-
434 PM EDT Wed Aug 13 2025
...A STRONG THUNDERSTORM WILL IMPACT THROUGH 500 PM EDT...
At 434 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Milford, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Sherman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4166 7350 4166 7349 4165 7349 4164 7350
4158 7347 4158 7353 4167 7352
TIME...MOT...LOC 2034Z 258DEG 30KT 4164 7340
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
METSpecial Weather Statement
National Weather Service New York NY
549 PM EDT Wed Aug 13 2025
NJZ006-107-108-NYZ074-132230-
Hudson NJ-Eastern Union NJ-Western Union NJ-Richmond (Staten Is.) NY-
549 PM EDT Wed Aug 13 2025
...A STRONG THUNDERSTORM WILL IMPACT HUDSON...SOUTHERN UNION AND
RICHMOND COUNTIES THROUGH 630 PM EDT...
At 549 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bound Brook, or near Somerville, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Elizabeth, Bayonne, Plainfield, Linden, Todt Hill, The Verrazano
Narrows Bridge, Port Richmond, Clark, Tompkinsville, Oakwood, Rahway,
Scotch Plains, Cranford, New Dorp, and Roselle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4056 7421 4059 7421 4060 7422 4060 7426
4059 7428 4060 7430 4061 7431 4060 7446
4063 7442 4069 7415 4068 7414 4069 7412
4070 7408 4059 7404 4056 7408 4055 7425
TIME...MOT...LOC 2149Z 256DEG 32KT 4058 7452
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
METSpecial Weather Statement
National Weather Service New York NY
621 PM EDT Wed Aug 13 2025
NJZ006-106>108-NYZ074-132300-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Union NJ-
Richmond (Staten Is.) NY-
621 PM EDT Wed Aug 13 2025
...A STRONG THUNDERSTORM WILL IMPACT HUDSON...SOUTHERN UNION AND
RICHMOND COUNTIES THROUGH 700 PM EDT...
At 620 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plainfield, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Elizabeth, Bayonne, Plainfield, Linden, Todt Hill, Huguenot, The
Verrazano Narrows Bridge, Port Richmond, Tottenville, Clark,
Tompkinsville, Oakwood, Annadale, Westfield, and Rahway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4052 7425 4055 7425 4056 7423 4056 7422
4057 7421 4059 7421 4060 7422 4060 7426
4059 7428 4060 7430 4061 7431 4060 7441
4062 7442 4064 7441 4072 7407 4059 7404
4053 7411 4052 7415 4051 7426
TIME...MOT...LOC 2220Z 253DEG 14KT 4061 7437
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
METThe Philadelphia radar (KDIX), 84 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
3 thunderstorm wind, 2 lightning. Local standard time, as filed.
ASOS site KEWR at Newark Airport measured a 53 knot wind gust.
Tree down on Freedom Way in Liberty State Park.
Downed wires on NJ 3 Eastbound at East of Harmon Cove in Secaucus.
Fire near Kenilworth Boulevard in Kenilworth from lightning strike.
Lightning struck the tail of a parked plane at Newark Liberty International Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2025Every state in 2025This day in weather historyWarnings in New Jersey, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291851, 1291852, 1291853, 1291858, 1291861.